Indiana, 2014Hail and Damaging Winds in Indiana, July 27, 2014
July 27, 2014 · NWS IND · 5 events in 4 counties and zones
Several clusters of thunderstorms during the day on the 27th of July produced a singular large hail and several wind damage reports from across the region. One complex of thunderstorms moved almost over the exact same area early on the morning of the 27th as it did on the 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several clusters of thunderstorms during the day on the 27th of July produced a singular large hail and several wind damage reports from across the region. One complex of thunderstorms moved almost over the exact same area early on the morning of the 27th as it did on the 26th. Finally, a broken line of storms formed along a cold front during the late afternoon of the 27th. The strongest of the storms along the line produced pockets of wind damage as the line pushed through central Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 27, 3:14 AM EST, 46 minutes earlier.
Area forecast discussion, Jul 27, 3:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 AM EDT SUN JUL 27 2014
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 1235 AM EDT SUN JUL 27 2014
SEVERE WEATHER IS POSSIBLE TODAY MAINLY ACROSS SOUTHEASTERN PARTS OF
CENTRAL INDIANA AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA.
MEANWHILE...MUCH COOLER AIR WILL EXPAND INTO THE REGION FOR MUCH OF
NEXT WEEK AS A LARGE UPPER TROUGH DEVELOPS OVER THE EASTERN PART OF
THE COUNTRY. CHANCES FOR THUNDERSTORMS WILL RETURN FOR THE SECOND
HALF OF THE WEEK.
&&
.NEAR TERM /OVERNIGHT/...
ISSUED AT 1235 AM EDT SUN JUL 27 2014
WILL PULL THE FLASH FLOOD WATCH FOR THE REMAINDER OF THE AREA AND
LOWER POPS A BIT AS ATMOSPHERE HAS BEEN WORKED OVER PRETTY GOOD AND
RADAR WAS NIL. RAPID REFRESH REFLECTIVITY PROGS...ALTHOUGH THEY
DEVELOP MORE SCATTERED THUNDERSTORMS...DO NOT SHOW ENOUGH ACROSS THE
AREA TO JUSTIFY KEEPING THE WATCH GOING...AND 24 HOUR STORM TOTALS
WERE LESS THAN AN INCH ACROSS ALL BUT VERY LOCALIZED SPOTS. SHOULD
ALSO SEE SOME STRATUS AND FOG OVERNIGHT WITH OBSERVATIONS ALREADY
SHOWING SATURATION IS OCCURING OR CLOSE TO OCCURING AND LIGHT WINDS.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
ISSUED AT 404 PM EDT SAT JUL 26 2014
FORECAST CHALLENGES FOCUS ON PRECIP AND SEVERE WEATHER CHANCES
SUNDAY...FOLLOWED BY TEMPS MONDAY/TUESDAY AS AN UPPER TROUGH
DEVELOPS OVER THE REGION.
CONVECTIVE EVOLUTION REMAINS UNCERTAIN FOR SUNDAY AND LARGELY
DEPENDENT ON HOW MUCH DESTABILIZATION CAN TAKE PLACE BEHIND
OVERNIGHT ACTIVITY. DEEPER MOISTURE WILL SHIFT EAST OF THE REGION AS
LOW PRESSURE DEVELOPS OVER SOUTHERN LOWER MICHIGAN. WHILE DRIER AIR
IS PRESENT AND BETTER FORCING LIKELY TO BE OFF TO THE EAST IN
OHIO...PRESENCE OF MODEST INSTABILITY AND STEEPENING LAPSE RATES IN
THE AFTERNOON REMAINS SUPPORTIVE OF SCATTERED CONVECTION...
ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA. SEVERE
POTENTIAL REMAINS UNCERTAIN AND LIKELY WILL DEPEND ON HOW UNSTABLE
ATMOSPHERE CAN GET IN THE AFTERNOON.
REMAINDER OF THE SHORT TERM WILL SEE A GRADUAL TRANSITION TO A DEEP
UPPER TROUGH SETTLING OVER MUCH OF THE EASTERN U S. THIS WILL
TRANSITION TO A MUCH COOLER PATTERN FOR CENTRAL INDIANA. PASSAGE OF
THE UPPER WAVE TO THE NORTHEAST OF THE AREA MONDAY WILL BRING A FEW
SHOWERS INTO THE EASTERN HALF OF THE FORECAST AREA. BEYOND
THAT...DRIER AIR WILL FILTER INTO THE OHIO VALLEY.
TEMPS...GENERALLY TRENDED TOWARDS MAVMOS GUIDANCE THROUGHOUT THE
PERIOD. WILL REMAIN WARM AND HUMID SUNDAY BEFORE TEMPS FALL EARLY IN
THE WEEK. HIGHS BY TUESDAY LIKELY TO BE A GOOD 10-15 DEGREES BELOW
NORMAL. TOOK A MOS BLEND ON LOWS. MAY SEE SOME UPPER 40S IN OUTLYING
AREAS MONDAY NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY NIGHT/...
ISSUED AT 340 AM EDT SUN JUL 27 2014
A VERY BROAD UPPER LOW CENTERED OVER THE HUDSON BAY WILL EXTEND INTO
THE EASTERN U.S. THIS SYSTEM WILL BE RESPONSIBLE FOR PERIODS OF
SHOWERS AND THUNDERSTORMS THROUGHOUT THE PERIOD AS SEVERAL SHORT
WAVES RIDE ALONG THAT UPPER LOW. LATEST INITIALIZATION IS
HIGHLIGHTING BEST PRECIP CHANCES DURING THE AFTERNOON HOURS
THROUGHOUT THE EXTENDED PERIOD IN ASSOCIATION WITH PEAK HEATING OF
THE DAY. MODELS CLOSE OFF AN UPPER LOW OVER THE OHIO VALLEY ON
SATURDAY AND INCREASE PRECIP CHANCES AS A RESULT. TEMPS THROUGH THE
PERIOD WILL BE BELOW NORMAL WITH HIGHS IN THE UPPER 70S/LOW 80S AND
LOWS IN THE UPPER 50S/LOW 60S.
&&
.AVIATION /DISCUSSION FOR THE 27/0900Z TAF UPDATE/...
ISSUED AT 411 AM EDT SUN JUL 27 2014
UPDATE...
CEILINGS ARE FLUCTUATING FROM IFR TO VFR CATEGORY AT KIND...BUT
FOG HAS BEEN SLOW TO FORM.
PREVIOUS DISCUSSION...
THUNDERSTORMS HAVE TEMPORARILY MOVED SOUTH OF THE OHIO RIVER.
HOWEVER SEVERAL MODELS INDICATE THERE MAY BE SOME REDEVELOPMENT OF
STORMS ACROSS SOUTHERN SECTIONS LATE TONIGHT. WILL MENTION VCTS AT
KBMG LATER TONIGHT.
OTHERWISE...MAIN CONCERN OVERNIGHT WILL BE AREAS OF STRATUS AND FOG.
AREA HAVE ALREADY DEVELOPED OVER NORTHERN PORTIONS OF INDIANA AND
NORTHERN ILLINOIS AND MODELS INDICATE A GOOD CHANCE OF IFR CEILINGS
AND FOG AT KLAF AND MVFR FOG AND CEILINGS POSSIBLE AT OTHER TAF
SITES LATER TONIGHT.
THE FOG AND STRATUS WILL BREAK UP AFTER SUNRISE. A FEW SHOWERS AND
THUNDERSTORMS ARE POSSIBLE OVER NORTHERN AND EASTERN SECTIONS AS AN
UPPER LOW MOVES INTO THE SOUTHERN GREAT LAKES. LOW PRESSURE MOVING
INTO THE GREAT LAKES WILL ALSO PRODUCE GUSTY WINDS UP TO 25 KNOTS
SOME AREAS SUNDAY AFTERNOON. WINDS WILL DECREASE SUNDAY EVENING
WITH MOSTLY VFR CONDITIONS. SOME MVFR CEILINGS AND FOG MAY OCCUR
AGAIN AFTER 06Z MONDAY.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...RYAN/MK
NEAR TERM...MK
SHORT TERM...RYAN
LONG TERM....TDUD
AVIATION...JH/TDUD
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 27, 3:40 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 AM EDT SUN JUL 27 2014
INZ021-028>031-035>049-051>057-060>065-067>072-281000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
440 AM EDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...HEAVY
RAIN...LOCALIZED FLOODING AND LIGHTNING.
TIMING: TODAY.
DISCUSSION: AN UPPER WAVE AND COLD FRONT WILL INTERACT WITH A
MOIST AND UNSTABLE AIR MASS AND TRIGGER SCATTERED THUNDERSTORMS
ACROSS CENTRAL INDIANA TODAY...SOME OF WHICH COULD BE SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: THERE ARE ADDITIONAL CHANCES FOR SEVERE THUNDERSTORMS MID
TO LATE WEEK.
DISCUSSION: MUCH COOLER AND DRIER WEATHER WILL MOVE IN TO START
THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
KOCH
In the hours before
Special weather statement, Jul 27, 3:46 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 AM EDT SUN JUL 27 2014
INZ043-044-051-052-270930-
CLAY-PARKE-VERMILLION-VIGO-
446 AM EDT SUN JUL 27 2014
...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN CLAY...SOUTHERN
PARKE...SOUTHERN VERMILLION AND NORTHERN VIGO COUNTIES UNTIL 530 AM
EDT...
AT 444 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CHRISMAN...OR 9 MILES
NORTHEAST OF PARIS...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CLINTON...
ROCKVILLE...
DANA...
BLANFORD...
MONTEZUMA...
UNIVERSAL...
FAIRVIEW PARK...
SHEPARDSVILLE...
MECCA...
BLOOMINGDALE...
NORTH TERRE HAUTE...
ROSEDALE...
JUDSON...
FONTANET...
SEELYVILLE...
BRIDGETON...
STAUNTON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3987 8754 3981 8702 3943 8719 3958 8754
TIME...MOT...LOC 0847Z 292DEG 30KT 3971 8756
TDUD
Thunderstorm Wind, Vermillion
- When
- July 27, 4:00 AM EST
- Where
- Vermillion County, 0.87 mi SW of Clinton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 39.660, -87.410
Numerous large trees and power lines were downed in this location due to damaging thunderstorm wind gusts.
Hail, Delaware
- When
- July 27, 10:10 AM EST to 10:12 AM EST
- Where
- Delaware County, 0.69 mi N of Eaton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.340, -85.350
Hail, Delaware
- When
- July 27, 10:20 AM EST to 10:22 AM EST
- Where
- Delaware County, Albany
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.300, -85.230
The hail observed in this location was up to quarter size.
Thunderstorm Wind, Fountain
- When
- July 27, 2:19 PM EST
- Where
- Fountain County, 2.95 mi WNW of Covington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.153, -87.447
The Fountain County dispatch reported a tree down on a power line, near State Road 63 north of the Warren County line, due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Morgan
- When
- July 27, 4:05 PM EST
- Where
- Morgan County, Mooresville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -86.370
Numerous tree limbs and power lines were downed in Mooresville due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 27, 2014$55 million · 3 in hail · 115 events
- Tornadoes and Hail in Tennessee, July 27, 2014EF3 · 42 events
- Lightning Strikes in California, July 27, 20141 death · 9 injured · 2 events
- Hail and Damaging Winds in North Carolina, July 27, 20141 death · $40,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, July 27, 20144 injured · $440,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in Massachusetts, July 27 to 28, 2014$277,000 · EF1 · 17 events
- Tornadoes and Flash Flood in West Virginia, July 27, 2014$184,000 · EF1 · 20 events
- Hail and Damaging Winds in Tennessee, July 27, 2014$213,000 · 1 in hail · 38 events
- Tornado and Flash Flooding in Kentucky, July 27 to 28, 2014$4,000 · EF1 · 77 events
- Flash Flooding and Lightning Strike in Nevada, July 27 to 28, 2014$1.0 million · 3 events
- Hail and Damaging Wind in New Jersey, July 27 to 28, 2014$1.0 million · 52 kt wind · 3 events
- Damaging Winds in Ohio, July 27, 2014$185,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536924, 536926, 536927, 536931, 536933.